Forum

Amitriptyline anyone on this medication?

I just wondered is anyone else on these meds , I’m on a very low dose for the trigeminal neuritus, it’s supposed to stop the nerve pain . Apparently it’s an older drug usually used as an antidepressant but has warnings that it can make you more depressed and suicidal. I’m taking it as nights without any sleep and terrible pain as well as panic attacks will send me over the edge. …before you say it Terry . …I’ll go and eat some garlic lol. But seriously im the last person to want to take tablets , pain killers are so rarely used by me, but the pain was so bad I was taking them more than I’ve ever done . Any advice will be much appreciated. I haven’t got an ms nurse as I’m still without official diagnosis. I’ve got my appointment for another mri with a new consultant at the end of this month . The last mri I had was nearly 4 years ago. Michelle and Frazer xx

Hello I’ve been on amitriptyline for over two years because I can’t sleep due to neuropathic pain. I’m up to 50mg at night now. I don’t think it stops the pain at all but somehow I don’t care about the pain when I take it and I fall asleep. I’ve tried weaning myself off it but I just can’t sleep because of pain and when I don’t sleep I can’t cope with life. So take it, if it doesn’t help come off it. I think it would really help with anxiety and panic attacks. Good luck x

Hi Michelle

I have taken amitriptyline for a number of years to help with neuropathic pain and to help sleep, but am only able to tolerate a lower dose otherwise it gives me a fuzzy head and a very dry mouth. Having said that it has helped, I take mine about an hour before bedtime.

When I had TN ifound a warm hot water bottle against my face helped, but make sure you have a cover on it if you decide to try it.

Hope it helps you and that you feel better soon, take care.

Pam xx

Thanks Annah, I’m only on 10 ml the out of hours doctor said take one or two . The pain in my ear was so awful and the tinnitus was louder than ever . The panic attacks are a result of the constant ringing which I’d tried to cope with I’ve had tinnitus in varying degrees since 2012 before I lost mobility. The pain is a new thing. Thanks for your advice I feel drugged up just on a low dose and keep dreaming when I’m awake , if you know what I mean . Everything feels fuzzy and nothing really matters…Is that a good thing ??? Michelle and Frazer xx

Thank you so much Pam , I really felt like I was going mad ! The noises and the fullness in my ears had gone on since last Friday and then the pain started …I was so sure that it was an ear infection. I felt most annoyed with our doctors when they kept giving me spray for my ear …which made it 10 times worse, but refused to give me antibiotics. By the time I went to out of hours I felt sure my ear would be black inside it hurt so much . I was begging for antibiotics, it was a relief to be told that it was neuropathic pain …something beginning with Trigga ??? I thought our doctors wrre just being mean and were denying me antibiotics because of new advice…people over using them ect. I’ve rarely used antibiotics and rarely use paracetamol or ibuprofen. It would have been so easy to overdose by accident because they were hardly touching the pain. Michelle and Frazer xx

Wonder if you were ever prescribed Gabapentin for nerve pain. Granted it can cause bloating, but I could not cope without them. My pain is mostly down my legs and in my back where I may have some arthritis as well. Currently taking 8-10 300mg tabs daily; also supposed to drive you bith scatty but luckily have no such probs.

Hope this helps. Bracknagh x

Hi Michelle,

I Take a very high dose of amitryptiline for nerve pain, (150 mg) I think it’s brilliant as it helps me sleep as well, my dr prefers it to gabapentin if it’s for long term use and obviously we aren’t going to get better so apparently less long term damage with this as opposed to gabapentin, hope that helps?

Take Care,

Love Nina x

1 Like

Ninagrace7

First time I have heard gabapentin use long term has side effects??

Hi Michelle

I’ve taken Amitriptyline for a good few years now. I’m on about 40mg per night, but can take more if I need to.

The thing that I was told my my lovely rehab doctor is to take Amitriptyline by 8pm at night (or even earlier). The idea is that if you take it well before going to bed, it’s effective by the time you need it to be, plus you don’t get the ‘hangover’ type effect the next day. If you don’t take it until just before you sleep, it’s not had long enough to stop affecting you by the morning. And for lots of people that makes them feel like a zombie!

Generally the advice is to start off on a very low dose (ie 10mg) and gradually take more if you need it. So I’d stick to one tablet, taken nice and early in the evening, until you find that you’ve got over that fuzzy headed feeling. If you still have the horrible pain, then increase to 20mg.

If you manage to organise the taking of it and take time to get used to the drug before increasing it, you might find (as many people do) that it does what you want it to, and it helps you sleep without side effects the next day.

Sue

Fuzzy and nothing really matters is definitely a good thing when you’re trying to sleep at night! I started at 10mg but I guess I got used to it. I’m also on pregabalin which is good for easing the intense prickling in feet and hands. Try everything until you find what is best for you. I once stopped pregabalin (awful withdrawal) to try gabapentin and then duloxetine but preferred pregabalin.

Xx

150mg. it’s nice to know I can build up to that. I wonder what the max dose is?

Xx

just see how you go Michelle on the one tablet for now,take it at night before bed that way u can sleep side effects off,if you dont feel right on them you will soon know,my partner took them for 9 months and he was so nasty and moody on them we didn’t realise it was the tablets until he came off them,but they are ok for a lot of people so just see how you go for now.I really feel for you as i have had Trigeminal neuralgia a few times,once in a tooth,it drove me mad. Hope you feel better soon,mines only lasted a few weeks thankfully. J x

forgot to say Michelle,seen as the teeth and ears are connected have u tried sensitive toothpaste that can calm the nerves,worth a try especially for the back teeth at the side your ear hurts.

In which case my dentist has always told me when teeth become extra sensitive, to rub Colgate Pro-Relief toothpaste neat from your finger onto the gums just before bed, it helps to deaden the nerve pain from teeth, worth a go I would think.

Also take 50mg each night and have done for 5 years now. I’m sure pretty sure that the anti-depressant dosage is far higher from what I read, over 150mg Nina so you’re not on a huge dose in the grand scheme of things Sonia x

The out of hours gp said to take one or two , just taking one makes me feel hungover the next day and that’s only 10mg , I managed to get a phone call appointment next Thursday with the new gp who refered me for the 2nd opinion Neuro. My last mri was in Sept 2014 . After that I was discharged but even thought symptoms have stayed pretty much the same, some new ones and some worsening. I decided that I didn’t want it to rule my life I wasn’t going to push for diagnosis. It’s been hard because when I get poorly there’s no one to go to . I’m having an mri of head neck spine dorsal and thoric with and without contrast . I may still be left without answers. I hope not but we will see. It would give me closure to get an answer. Thanks everyone for your kind messages. Michelle and Frazer xx

That is the max dose Annah, hope they help you because I think they are the bees knees!

Take Care, Nina x

I haven’t googled it …it’s just what my GP told me…

Hi Sonia, As far as I know 150mg is the maximum…mind you one night I got in a muddle and ended up taking them twice so it was 300mg!!! Couldn’t feel a scrap of difference, not even the hangover effect that can come with amitriptyline . I take mine at seven.

Take care of yourself, Nina x

1 Like

Hi Michelle

Try taking the tablet early evening, as this helps to alleviate any fuzzy head feeling.

Hope this helps.

Pam x